I had a bone density (densitometry or “dexa”) scan yesterday (you just lie on a table while the machine passes overhead). At my age (73) I was probably way overdue for such a test. The only other one I’ve had was the one required when I signed up for Medicare, and as I recall then they only looked at my wrist.
Basically a dexa is an x-ray of your pelvis, lower back, and thighs, because nobody wants to see an old person break a hip (often the beginning of the end). It’s common in old age for bones to thin and weaken, especially in postmenopausal women. In addition, corticosteroids can cause it — I’ve had more than my share of them — and it’s also more common in taller women. I’m 5’8″ (or 5’7½” now if you want to believe the nurses at the cancer center).
I need a secretary (er, make that “administrative professional”) to keep track of all my medical stuff — the notes, the meds, the appointments, the instructions, etc. And I needed that secretary yesterday when I saw my oncologist for the first time since mid-January. So much had happened that he wanted to know about, and I had a bunch of questions saved up for him. It all amounted to a ton of details flying back and forth. Details I wanted to remember. Needed to remember. But I didn’t take notes because I wanted to give him my full attention. Besides, it’s routine to get a four-to-six-page printout after each appointment, detailing everything.
As I reported last week, my Mediport was removed without incident. The Steri Strips haven’t come off yet but everything’s been going well, with virtually no soreness or discomfort. The bruising is gone and so is the irritation caused by the waterproof Tegaderm (or something like it) dressing. That adhesive sticks like superglue and really tears up my skin. My oncologist’s nurse knows not to use it on me, but I didn’t think to mention it to anyone last week, so there it was. As careful as I was removing it — by the book as best I could — I still ended up with a 4-inch-long blistered welt along its bottom edge. Took it about a week to heal, and it stung more than the incision.
Yesterday brought me another step closer to normalcy. My IV port (Mediport) was removed in an outpatient procedure in CU’s Interventional Radiology department. (The doctor’s office didn’t strike me as a serious enough setting.)
So now there’s no more foreign body in my chest. No more lump under my skin or catheter bulging on the side of my neck (purely cosmetic concerns, unlike some cases I’ve read about). The port is gone. In its place, a neat 4 × 4 clear adhesive patch covering a smaller 2 × 2 gauze pad. I’m to keep the dressing dry for 48 hours, then can remove it and deal with just Steri-Strips for about 10 days.
It seemed anticlimactic after coughing through most of last summer, fall, and early winter and then struggling through the “joys” of prednisone for two months, but Monday (four days ago) was my last appointment with the pulmonologist.
We had a nice little chat and she listened to my lungs a bit. Conclusion: lungs sound normal. I don’t need to see her again unless and until there’s some new lung problem or a recurrence of the cough.
This morning I got yet another test result from that bronchoscopy I had waaaay back on December 29.
Not surprisingly, when one’s lungs are being examined for disease and/or damage, one of the things doctors look for is tuberculosis. This is done with an AFB (acid-fast bacilli) smear on a slide that is examined under a microscope for signs of mycobacteria. The smear provides presumptive results which can guide treatment decisions while culture results are pending.
I’m still here, still waiting impatiently for the calendar to announce that — Yes!! — I’m finally off prednisone. It won’t be much longer; I’m in the last week of my taper, currently taking 10 mg every other day. Barring the reappearance of lung problems or cough or anything else that demands I restart it, I’ll be free of prednisone this time next week. Then, next time I talk to the pulmonologist, I’ll get instructions for tapering off the Advair (also a corticosteroid).
Okay, I’m finally admitting to myself that my puffy eyelids could be part of the dreaded “moon face” that prednisone can cause. I’ve been telling myself for several weeks that my face looks rounder just because I have so little hair on top of my round head. But I think it might be more than that.
It’s another of those fun things that many senior citizens have to put up with, but it’s only become a notable problem for me in the last few weeks. The medical term for it is orthostatic hypotension. It’s that dizzy feeling you sometimes get when you stand up after sitting or lying down for a while.
This new video shows how a cancerous breast cell actively captures and pulls in healthy cells to form tumors. It was posted by scientists at the University of Iowa.
Dr. David Soll, a biology professor at the university who was part of the research team, said it takes as little as 5 percent of cancerous cells in the body to form tumors in this way, a fact that was previously unknown. Rather than cells just sticking together or multiplying in place, these “hunter” cells actively send out cable-like structures to capture and pull in other cells.
Knowledge may be power, but it’s still unnerving to watch these rogue cells in action, behaving so … purposefully.
The original paper, “Mediated coalescence: a possible mechanism for tumor cellular heterogeneity,” was published in the American Journal of Cancer Research.